Montana, 2016

Hail and Damaging Wind in Montana, July 18, 2016

July 18, 2016 · NWS TFX · 4 events in 3 counties and zones

Very warm afternoon temperatures, along with dew points in the 50s and 60s, contributed to the development of thunderstorms across portions of North Central Montana during the evening hours of July 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Very warm afternoon temperatures, along with dew points in the 50s and 60s, contributed to the development of thunderstorms across portions of North Central Montana during the evening hours of July 18.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 18, 1:37 PM MST, 3 hours 53 minutes earlier.

Area forecast discussion, Jul 18, 1:37 PM MST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
237 PM MDT MON JUL 18 2016

.DISCUSSION...

Tonight through Wednesday...Water vapor pics indicate a low pressure
trof along the West Coast with southwest flow aloft over Central and
Southwest Montana. The air mass is unstable although convective
temperatures are quite high. A weak disturbance moving through the
flow aloft will help initiate late afternoon convection but an
associated cold front will bring much drier and stable air into the
zones this evening. Conditions will remain more stable across the
zones Tuesday...most unstable region will be across the northeast
zones. Anticyclonic curvature of flow aloft will be in place
Tuesday. It will be flattened Wednesday as a shortwave moves through
the flow but dry conditions will make any convection difficult.
Zelzer

Wednesday night through Monday...Overall an upper level ridge of
high pressure will reside over the region on Wednesday, with the
GFS/EC progging a weak upper level trof moving through the region
Thursday into Friday. As a result, a few thunderstorms are
possible over North Central MT Thu/Fri, but the upper level ridge
rebuilds over the region for Sat through Mon. As a result, mostly
dry conditions are expected over the weekend and into early next
week. Afternoon temperatures will be near to slightly above normal
through the entire extended period. Brusda

&&

.AVIATION...UPDATED 1745Z.

The air mass will become quite unstable this afternoon along and
north of a KHLN-KLWT line. An upper level disturbance moving through
southwest flow aloft will help develop afternoon thunderstorms over
the western mountains by mid-afternoon. These storms will move
northeast during the late afternoon and evening. Very strong and
gusty winds are expected near thunderstorms. VFR conditions
will prevail through the next 24 hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  90  54  87 /  30  10  10  20
CTB  51  82  51  81 /  50  10  10  10
HLN  57  92  59  89 /  20  10  10  10
BZN  51  92  52  90 /  10  10  10  10
WEY  45  80  45  79 /   0   0   0   0
DLN  52  89  51  86 /  10   0  10  10
HVR  58  91  57  86 /  20  10  10  10
LWT  56  89  55  86 /  10  10  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Local storm report, Jul 18, 1:02 PM MST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
202 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             LEWISTOWN               47.06N 109.43W
07/17/2016  E1.00 INCH       FERGUS             MT   BROADCAST MEDIA

            BROADCAST MEDIA SHARED VIEWER PHOTO SHOWING SEVERAL
            HAIL STONES OF AT LEAST QUARTER SIZE. SIZE ESTIMATED
            FROM COIN IN PHOTO. TIME AND LOCATION ESTIMATED.

&&

PN
Special weather statement, Jul 18, 4:38 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
538 PM MDT MON JUL 18 2016

MTZ012-054-190015-
MEAGHER MT-CASCADE MT-
538 PM MDT MON JUL 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASCADE AND
NORTHWESTERN MEAGHER COUNTIES UNTIL 615 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES SOUTH OF CASCADE...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4688 11159 4704 11173 4734 11127 4706 11094
TIME...MOT...LOC 2337Z 233DEG 27KT 4699 11156

MARTIN

The radar

The Great Falls radar (KTFX), 57 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cascade

When
July 18, 5:30 PM MST
Where
Cascade County, Monarch
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
47.100, -110.850

A thunderstorm dropped 1.75 inch diameter hail at Monarch.

Hail, Judith Basin

When
July 18, 6:30 PM MST
Where
Judith Basin County, 3 mi SE of Geyser
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.219, -110.455

A thunderstorm produced 1 inch diameter hail at Geyser 3SE.

Hail, Judith Basin

When
July 18, 6:50 PM MST
Where
Judith Basin County, 4 mi N of Stanford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.208, -110.230

A thunderstorm dropped 1.5 inch diameter hail at Stanford 4N. Also, 1.25 inch diameter hail fell at Stanford 5N, 1.5 inch diameter hail fell at Coffee Creek 1S, and 1 inch diameter hail fell at Denton 7NE. A 66 mph thunderstorm gust was reported at Denton 5ESE, a gust to 62 mph was reported at Geyser 6E, and a 60 mph thunderstorm gust was reported at Denton. Several trees were reported blown down in and around Denton.

Thunderstorm Wind, Fergus

When
July 18, 7:58 PM MST
Where
Fergus County, 8 mi SW of Winifred
Measured
52 kt (60 mph) measured gust
Reported by
Other Federal Agency
Coordinates
47.468, -109.491

A thunderstorm produced a wind gust to 60 mph at Winifred 8SW. Also, a thunderstorm produced a gust to 58 mph at Winifred 1S.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637894, 637900, 637896, 637898.